Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 24, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Mar 14, 2021, 8:50 PM EDT. It took effect at Mar 15, 2021, 8:00 AM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2021, 8:50 PM EDT (00:50 UTC)
- In effect from
- Mar 15, 2021, 8:00 AM EDT
- Expired
- Mar 16, 2021, 1:07 AM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
448 WHUS73 KGRR 150050 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 850 PM EDT Sun Mar 14 2021 LMZ844>848-150900- /O.NEW.KGRR.SC.Y.0024.210315T1200Z-210316T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 850 PM EDT Sun Mar 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT MONDAY... * WHAT...East winds to 30 knots expected. * WHERE...St Joseph to Pentwater. * WHEN...From 8 AM to 11 PM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Waves only around one foot close to shore, but 3 to 5 feet toward open water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
829 WHUS73 KGRR 150729 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 329 AM EDT Mon Mar 15 2021 LMZ844>848-151530- /O.CON.KGRR.SC.Y.0024.210315T1200Z-210316T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 329 AM EDT Mon Mar 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 25 knots with gusts to 30 knots. * WHERE...St Joseph to Pentwater. * WHEN...From 8 AM this morning to 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
377 WHUS73 KGRR 151425 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1025 AM EDT Mon Mar 15 2021 LMZ844>848-152230- /O.CON.KGRR.SC.Y.0024.000000T0000Z-210316T0300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 1025 AM EDT Mon Mar 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...East winds 15 to 25 knots with gusts to 30 knots. * WHERE...St Joseph to Pentwater. * WHEN...till 11 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
301 WHUS73 KGRR 151851 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 251 PM EDT Mon Mar 15 2021 LMZ844>848-160300- /O.EXT.KGRR.SC.Y.0024.000000T0000Z-210316T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 251 PM EDT Mon Mar 15 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...East winds 10 to 20 knots with gusts up to 25 knots. * WHERE...St Joseph to Pentwater. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
475 WHUS73 KGRR 160157 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 957 PM EDT Mon Mar 15 2021 LMZ844>848-160600- /O.CON.KGRR.SC.Y.0024.000000T0000Z-210316T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 957 PM EDT Mon Mar 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WHAT...East winds 10 to 20 knots with gusts up to 25 knots. * WHERE...St Joseph to Pentwater. * WHEN...Until 2 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
738 WHUS73 KGRR 160507 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 107 AM EDT Tue Mar 16 2021 LMZ844>848-160615- /O.CAN.KGRR.SC.Y.0024.000000T0000Z-210316T0600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI- 107 AM EDT Tue Mar 16 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds have diminished and the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 14, 7:59 PM EDT, 51 minutes earlier.
Area forecast discussion, Mar 14, 7:59 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 759 PM EDT Sun Mar 14 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 329 PM EDT Sun Mar 14 2021 - Expect some mixed precipitation Monday night - Second system still possible Thursday - Warming but dry weekend followed by cooler and wet next week && .DISCUSSION...(This evening through next Sunday) Issued at 329 PM EDT Sun Mar 14 2021 - Expect some mixed precipitation Monday night - It is looking more and more likely that most of Lower Michigan will see at least some snow or mixed rain and snow Monday evening. There is still issues with the models on how this will play out but my take on this is we have trowal being lifted toward us as the system shears out of the Southwest CONUS. There is decent isentropic lift (30kt ) with mixing ratios near 4 g/kg associated feature as it moves over us Monday night. As typical of this sort of event, the moisture is being precipitated out as it moves our way so the precipitation amounts will decrease with time as the feature lifts toward us. One enhancing issue though is we have jet feature that gets into the eastern part of the upper level system's circulation over southeast Michigan Monday evening, in conjunction with a departing jet feature over WI and MN. That creates an area of increased upper divergence and hence lift. That life is north and east of Grand Rapid around midnight. This could re- energize the precipitation going on at that time, so, we will may see some heavier precipitation amounts up near Mount Pleasant into the Clair area due to this feature. The precipitation type is expected to mostly be snow at that point. Still, due to the limited moisture, and an overall weakening trend in precipitation rates, I am thinking maybe 1-2 inches of snow would happen Monday night. That is if what I am thinking will happen, actually does. Now a little more detail on the precipitation type. We should get enough wet bulb cooling as this feature moves in to our area so that the significant precipitation rates (>0.01"/hr) will be all snow. We may see some drizzle or freezing drizzle once the deep moisture pulls out in the early morning hours of Tuesday. However we are not done with this event even then because there is an area of precipitation just north of the 700 mb low and that will track across parts of southern and central Lower Michigan Tuesday morning. This would bring more snow or mixed rain and snow with it. All in all, I do not think most locations will see more than .25 inches of precipitation from this event. - Second system still possible Thursday- Once that lead system is totally sheared out the second upper low, the kicker to the first one comes out toward us. The question then is how far north does that system get? The glitch here is we have a strongly digging northern stream shortwave with arctic air feeding it (helps to push the entire system farther south due to the dense cold air) moving into eastern Canada and the Northeast CONUS at the same time. This would tend to keep the system south of us. However, being a southern stream system it will have deep Gulf Moisture to feed it and that my help it build a large enough upstream ridge in front of it so that it may bring some precipitation here even so. To that point more than 1/2 of both the GFS, ECWMF and Canadian ensembles do bring precipitation into Michigan from this system. So will will just have to watch and see how this plays out. Remember there is arctic air coming down from Canada too, so if we can get that arctic air to mix with this system, this could be a decent storm for us. There are 4 members (out of 30) of the 12z GFS ensembles that give us more than 3 inches of snow from that storm. Also at least 1/2 of those 30 members give GRR at least a 1/4 inch of precipitation from that Thursday system. - Warming but dry weekend followed by cooler and wet next week - Once all of that gets east of us, by Fri/Saturday we get large scale upper ridging in front of the next Pacific system. This will come through our area next weekend. I would believe highs could get into well into 60s by Sunday and Monday (not officially forecast yet but I think likely to happen even so). Of course once that next Pacific system gets farther east we get the cold air back and maybe some showers and possibly thunderstorms with the transition. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 759 PM EDT Sun Mar 14 2021 VFR weather will prevail tonight and Monday. High level clouds at or above 20K ft tonight and Monday morning gradually lowering Monday afternoon but generally remaining at or above 8000 ft. Easterly sfc winds will increase substantially after 12Z Monday and will be gusting up to 30kts much of the day. Some light snow and sleet breaking out toward 00z Monday evening, possibly a bit earlier at AZO and BTL. Outlook beyond 00Z Monday evening: Icing potential exists on Monday night with light snow and sleet possibly becoming light freezing rain. MVFR cigs/vsbys becoming more widespread. && .MARINE... Issued at 329 PM EDT Sun Mar 14 2021 Looking at web cams it is quite obvious the small craft advisory makes sense as there are 3 to 5 foot waves seen on the the Manistee web cam. Also the Big Sable point site is showing sustained winds near 25 mph with gusts to around 35 mph over the past few hours. We will continue the Small Craft Advisories as is. Likely we will need a Small Craft Advisory for Monday from Holland south as winds will increase to around 30 knots from the east. That is due to the approaching storm system. Waves will not be all that large since winds will be off shore but the winds up around 30 knots would qualify for a Small Craft Advisory. Once the current headline goes away, expect us to issue one for Monday from Holland south. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849. && SYNOPSIS...WDM DISCUSSION...WDM AVIATION...Meade MARINE...WDM
Hazardous weather outlook, Mar 14, 3:04 AM EDT, 17 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 304 AM EDT Sun Mar 14 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150715- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 304 AM EDT Sun Mar 14 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Light freezing rain and snow could cause slippery travel on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-150715- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 304 AM EDT Sun Mar 14 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 11:22 AM EDT | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 21 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.